What to say? Crisis diverted? Yes, it seems so.
I’ve reconnected with my first withdrawal mentor and it feels good. Back to the basics. Back to what some might think is a painfully, ridiculously slow withdrawal.
That is with the exception of coming off the emergency meds taken to avert crisis. I will come off of those very quickly.
Some people I’ve talked to have talked about feeling like they were going insane when they went off various drugs. I don’t begrudge them that and I’m sure it felt that way. But unless you’ve had a full blown psychosis, as I’ve had in the far distant past (or it could be recent for you), I’d like to ask people to withhold judgment on my decision to go back on meds. Psychosis that is prompted by lack of sleep and detox from neurotoxins is not to be messed with. Perhaps that is just my opinion, but I felt I was going to die. I know that if my husband hadn’t been here to protect me I would have been hospitalized and shot up with mega drugs and I would not, as I am now, already be nicely tapering away the emergency meds. The psychiatric system is a mighty dangerous one. As it stands now…it seems I’ve only lost a matter of a couple of weeks at most. (at least had I stuck to the original very slow withdrawal and not the rapid taper I was led to there in the end)
The person I’m consulting with now says that not only was it hard to imagine any other outcome besides psychosis coming off the drugs as I did in the end—being awake for 4 days really leaves no alternative to psychosis in that weakened condition including the reality of my having been on drugs for 20 years. That is not all though—seizures could have resulted as well.
I knew all this. I’d learned it carefully by research during the last two years. But my doctor elicited a deep trust in me which led me to go against everything I’d learned. She did not coerce me. We were equal partners. She meant well and she is a good woman. Perhaps she should have known better, but we both were taking leaps of faith. I developed a deep trust because she healed me with her orthomolecular medicine and it seems the energy work, too, helped me considerably prior to the rapid withdrawal in the end, I had regained my life. I was again active and able to do things after being so physically ill for so long.
Unfortunately it all went south. I had hoped we could salvage our relationship, but it seems like that will not happen. The happy part for me is that I bear no grudge and must simply pick up and move on like the good little soldier I’ve become.
I’ve gotten off about half of the emergency meds already and hope by the end of the week to be off all of it. My current consultant now feels I should have no problem getting back to the long term maintenance dose of Klonopin I’ve been on, 3 mg, by the end of the week. She cautions the Risperdal may be a little bit trickier, but I’ve begun that reduction as well. I really hope I can be free of it very soon as I was clean for a month before I entered my crisis. I want that freedom again. It felt like such a victory.
I’ve been able to maintain a much lower dose of Lamictal. I did not go back up to the 60 mg I was on 3 weeks ago when the rapid withdrawal began. I simply went back on 25 mg. Since I am very sensitive to the feeling of Lamictal withdrawal I know that I’m okay. The potassium chloride I take seems to completely mitigate withdrawal symptoms from the Lamictal. I can count my blessings on that one. And I can also thank my doctor for figuring that out. She was not some sort of hack. She knew a lot about what she was doing. We are simply delving into realms few people know and I chose to trust my gut rather than hers when it came time to go our separate ways. I feel confident that was the right thing to do.
I had always assumed that on becoming drug-free, the real psychological work would only then begin. What was a revelation was to see the immediacy with which Gianna was gaining insights, having perspective and revealing a maturity that up until then had merely been masked by the drugs.
In our conversations, a fog has often appeared between us so that the loop of exchange — listening and responding — was a broken circuit. Suddenly we were connecting.
Gianna’s armor — her defenses for protecting acute sensitivity — began to fall away, making her both more vulnerable and less sensitive…..
…Her irritability — the ease with which she could rail against anything unwelcome — gave way to equanimity, as she started to live the meaning of that line from the Serenity Prayer: grant me the serenity to accept the things I cannot change.
While it might be true that psych meds can arrest someone’s development, it appears that even while under confinement, time well spent will suddenly bear fruit right from the first day of freedom. (emphasis mine)
My biggest fear is that all that would slip away upon taking meds again. That I would again become the sometimes ugly irritable bitch I can be on occasion…all caused by the drugs…but on the other hand it seems, if Daniel’s observations were correct that I’ve been collecting wisdom all these years, but the drugs simply kept me from integrating it. Perhaps in that small window of time some of that stuff was permanently integrated and I can only look forward to more growth and development when I finally come off the drugs once and for all.
But so far, though, yes the irritability is back. Both Klonopin and Risperdal make me irritable and the Risperdal gives me mild akathisia. BUT, in the clarity of being drug free I saw how skewed my perception of my husband had been. I woke up to reality in some ways. And so though the irritability is there, I am more reasonable and I seem to see things much more clearly. I hope this reasonableness stays until I am again off all drugs. I can do nothing other than be thankful for this insight if I must be on these drugs a while longer.
Thank you everyone for all your wonderful and beautiful support. Oh and thank you too, all my readers and commenters, for keeping this blog delightfully active in comments while I’ve had to step back and take a rest. I may continue resting too. But please go at it. I love reading all your thoughts and struggles!! The last few comment threads have been simply delightful.